Indiana, 2001Flash Flood and Flood in Indiana, August 9, 2001
August 9, 2001 · NWS IWX · 2 events in 1 county or zone
1 flood, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 9, 2:00 AM EST, 11 hours 22 minutes earlier.
Area forecast discussion, Aug 9, 2:00 AM EST, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EST THU AUG 9 2001
FOCUS THIS FCST PERIOD WILL SHIFT FROM HEAT AND HUMIDITY TO TSRA
POTENTIAL THIS AFTN/TONIGHT WITH APPROACH OF COLD FRONT. LATEST SFC
ANALYSIS HAS COLD FRONT EXTENDING FROM ARROWHEAD OF MN DOWN INTO
NORTHEAST NEB. WILL SEE ONE MORE HOT AND HUMID DAY TODAY ALTHOUGH
EXPECT TEMPS TO BE A FEW COOLER THAN YESTERDAYS READINGS AS CLOUDS
WILL BE ON THE INCREASE THIS AFTERNOON. FRONT TO MOVE DOWN INTO S
LK MI BY 00Z FRI. UNSTABLE AIRMASS OVER THE AREA THIS AFTERNOON OUT
AHEAD OF FRONT WITH LI TO -5 AND CAPE GT 2500J/KG. INC SW FLOW WILL
TAP INTO TROPICAL MOISTURE FROM WHATS LEFT OF BARRY. THIS
COMBINATION WILL BRING A CHANCE FOR TSRA THIS AFTERNOON ACROSS THE
ENTIRE AREA. ANY STORMS THIS AFTERNOON WILL BE GENERAL AIRMASS TYPE
AND WITH WBZ ABOVE 12KFT NOT MUCH SVR POTENTIAL THERE. BETTER
CHANCE FOR STRONG/SEVERE STORMS WILL BE WITH ARRIVAL OF FRONT
TONIGHT. GOOD FORCING ALONG FRONT LATE THIS AFTERNOON COMBINED WITH
DESTABILIZATION OF AIRMASS SHOULD RESULT IN SQUALL LINE TYPE
DEVELOPMENT TO OUR NW AND THEN MOVE ACROSS THE CWA TONIGHT. CWA WILL
BE IN AREA OF UPPER LEVEL DIVERGENCE AS UPPER JET MOVES ACROSS
NORTHERN GREAT LAKES REGION. DECENT VERTICAL WIND SHEAR PROFILE ALSO
TAKES SHAPE SO SVR STORMS POSSIBLE TONIGHT AND WILL WORD ACCORDINGLY
IN ZONES. WILL CONTINUE TOWARD HIGHER MAV POPS AND KEEP LIKELY
WORDING FOR TONIGHT. MAY SEE A LINGERING SHRA IN SE FRI MORNING SO
WILL ALSO KEEP SMALL CHANCE THERE AS WELL. COOL DRY AIRMASS SHOULD
PROVIDE GREAT WX THIS WEEKEND. FROPA ON DAY 5 STILL LOOKING RATHER
UNIMPRESSIVE BUT WILL LEAVE AS IS FOR NOW. GUIDANCE FAIRLY CLOSE ALL
PERIODS AND LOOK REASONABLE.
.IWX...NONE.
JAL
In the hours before
Special weather statement, Aug 9, 12:45 PM EST, 37 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-092300-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EST THU AUG 9 2001
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO TONIGHT...
AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS OVER THE AREA
THIS EVENING. AS THE FRONT APPROACHES IT WILL ENCOUNTER AN UNSTABLE
AIRMASS ALONG WITH FAVORABLE UPPER LEVEL DYNAMICS ALLOWING SOME
STORMS TO REACH SEVERE LIMITS. THE POTENTIAL FOR DAMAGING WIND GUSTS
TO 60 MPH WITH A FEW OF THE STRONGER STORMS WILL BE THE PRIMARY
THREAT. THE MOST LIKELY TIMING OF THE STORMS IS THAT THEY ARE
EXPECTED TO MOVE INTO NORTH CENTRAL INDIANA AND EXTREME SOUTHWEST
LOWER MICHIGAN AROUND SUNSET. THE STORMS WILL MOVE EAST AND ARE
PROJECTED TO MOVE INTO NORTHWEST OHIO BETWEEN 10 PM EDT AND 12
MIDNIGHT.
SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO
AND LOCAL MEDIA FOR FURTHER UPDATES.
Flood, Grant
- When
- August 9, 1:22 PM EST to 2:25 PM EST
- Where
- Grant County, Gas City
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.516, -85.655 (the zone’s center; the record gives no point)
Intersections flooded at SR 15 and 22, and SR 9 and 22, and SR 22 and US 35.
Flash Flood, Grant
- When
- August 9, 2:58 PM EST to 3:30 PM EST
- Where
- Grant County, Jonesboro
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.516, -85.655 (the zone’s center; the record gives no point)
US 22 and 35 at CR 400 W impassable up to 1.5 ft of water. Many other roads floodedin Jonesboro. About 10 homes with basement flooding. Factory evacuated and water beingpumped out. Vehicle rescue attempted at 10th Street in Jonesboro, occupant made it tosafety.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20011 death · $40,000 · 1.75 in hail · 13 events
- Heat in Missouri, August 9, 20011 death · 37 events
- Heat in Texas, August 9, 20011 death · 1 event
- Hail and Damaging Winds in New York, August 9, 2001$682,000 · 2 in hail · 22 events
- Flood and Damaging Winds in Wisconsin, August 9, 20011 injured · $125,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Michigan, August 9, 2001$177,000 · 53 kt wind · 10 events
- Flash Flood and Hail in Ohio, August 9, 2001$156,000 · 50 kt wind · 12 events
- Lightning Strike in Michigan, August 9, 2001$150,000 · 1 event
- Lightning Strike in New York, August 9, 2001$100,000 · 1 event
- Damaging Wind in Texas, August 9, 2001$80,000 · 61 kt wind · 1 event
- Lightning Strike in North Dakota, August 9, 2001$75,000 · 1 event
- Damaging Winds in Vermont, August 9, 2001$57,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261816, 5261815.